Category: Clinical Sciences/Health Conditions
Case Diagnosis: Thiamine Deficiency and Wernicke Encephalopathy
Case Description: A 46 year old female with history of hypothyroidism was admitted after an elective posterior cervical decompressive laminectomy for cervical myelopathy. Of note, the patient chronically used laxatives for constipation secondary to hypothyroidism. The patient presented with 3/5 bilateral upper extremity, 4/5 bilateral lower extremity strength, and decreased sensation in her feet. She exhibited an ataxic gait with ambulation. She required maximum assistance for mobility and transfers with therapy which was not consistent with her initial assessment. Her encephalopathy prevented her from participating fully in therapies and she became more debilitated. As patient exhibited multiple loose stools her thiamine level was evaluated and found to be undetectable. Due to her poor capacity and insight, intravenous thiamine was administered and her thiamine level increased to 14nmol/L. She experienced resolution of encephalopathy with this treatment and was able to perform activities with modified independence upon discharge.
Thiamine Deficiency is a life threatening cause of encephalopathy requiring aggressive and early intervention. It is important to consider possible iatrogenic and patient habits when a clear etiology is not seen in the medical history. This patient overused laxatives to treat constipation secondary to hypothyroidism and developed thiamine deficiency.